Which Are the Codeine Addiction Symptoms?

Although drugs such as heroin, cannabis and cocaine may spring to most people’s minds upon hearing the term ‘drug addiction’, a growing number of individuals these days are becoming affected by addictions to prescription medication. Unfortunately, a significant number of patients believe that all medication prescribed by a doctor must be completely safe, and while strong painkillers are perfectly safe when used as directed, they can be highly addictive and dangerous if abused. Codeine is a commonly prescribed painkiller for mild to moderate pain but as with other opiates, this is an addictive drug and one that many people around the UK are developing a dependency on. However, it is often not until a person begins to experience codeine addiction symptoms that he or she realises there is a problem.

Building a Tolerance

Codeine is typically prescribed by doctors for patients who are experiencing moderate pain that is not responding to over-the-counter medications. Like all strong medication, however, codeine should be used on a temporary basis only.

It is common for patients to abuse prescription medication without even realising it. Many patients assume it is okay for them to take codeine that has been prescribed for another person if they have a similar problem. Nevertheless, one should never take medication that has been prescribed for another person. To do so is very dangerous and constitutes prescription medication abuse.

Abuse of prescription medication also includes taking the medication at more regular intervals than advised to by a doctor or taking larger doses that prescribed. This is a common occurrence in those who have built up a tolerance to the drug.

Since codeine is an addictive drug, many individuals will become dependent on it. It begins when their body starts to get used to the effects of the drug. The longer the person takes the substance, the less effective it becomes as the body adapts to its presence. This often results in people taking higher doses to achieve the relief they desire. The more codeine a person takes, the greater the chance that he or she will become physically dependent on it. This individual might then start to believe that he/she needs the drug or is unable to function without it.

Before long, the person in question will begin to experience withdrawal symptoms when he or she has not had the drug, and their family members or friends may notice that he/she is exhibiting codeine addiction symptoms.

Spotting Codeine Addiction Symptoms

It is very difficult for individuals to notice codeine addiction symptoms in themselves, especially in the early stages of the illness. To most people, the term ‘addict’ refers to someone who abuses illegal drugs or alcohol, so in light of this he/she is unable to see themselves placed in the same bracket. Some do not even believe it is possible to become addicted to medication such as codeine. Unfortunately, this is not the case.

In many instances, family members and friends might notice that their loved one is acting strangely. Nevertheless, the problem with prescription medication addiction is that it can take a long time for people to make the connection. Most just do not comprehend the fact that addiction is possible with medication prescribed by a doctor.

If you are worried about the behaviour of a loved one, and you know they have been taking medication prescribed by a physician, there are a few codeine addiction symptoms that you should be on the lookout for.

Codeine, when taken in large doses, can cause drowsiness and breathing difficulties. You may notice that your loved one seems ‘out of it’ at times and that he or she may often feel nauseous or could have bouts of vomiting. Constipation, stomach pain and itchiness are other signs of codeine abuse that family members should be alert for.

Those with a codeine addiction may become irritable when they are nearing the end of their prescription, and they might exhibit drug-seeking behaviour such as visiting a number of doctors or searching online for replacement medication. Nonetheless, it is unlikely that family members and friends will be aware of this, as those with an addiction will become secretive about their medication use and could lie to their loved ones about how much of the drug they are actually taking.

Dangers of a Codeine Addiction

Abuse of prescription medication is always dangerous in terms of mental and physical health. Taking more of a drug than prescribed by a qualified doctor can lead to, among other things, loss of consciousness and seizures. Those who have developed an addiction to codeine will need to constantly up their dose as their body continues to adapt to the drug in their system.

This means the person will be unable to think clearly and may be unable to make clear judgements. Since opiate drugs such as codeine have a sedative effect on the body, the individual in question may be unable to function properly. However, many will still drive and will still operate heavy machinery if their job calls for them to do so; this can pose a danger not only to themselves but also to others.

The more codeine a person takes, the higher the risk of overdose. Overdose signs include loss of consciousness, breathing difficulties, slow heartbeat, cold, clammy skin, limpness, and seizures.

Another problem with a codeine addiction is the fact that the drug is often available in small doses in over-the-counter medication. Nevertheless, over-the-counter drugs containing codeine often have other drugs such as aspirin, paracetamol or ibuprofen as well. In his/her attempt to get more of the drug, a codeine addict may take high doses of this over-the-counter medication, not realising that taking large quantities of these other drugs can be extremely dangerous and, at times, fatal.

If notice that you or someone you love is displaying a number of codeine addiction symptoms, it is important to get help as soon as possible. A codeine addiction left untreated will get worse, and in many cases, the patient may turn to street drugs such as heroin if he or she is unable to get the drug they crave. Others will source their codeine online, which can be precarious as many online sellers supply fake pills that contain harmful chemicals.

 
close help
Who am I calling?

Calls will be answered by admissions at UK Addiction Treatment Group.

We look forward to helping you take your first step

0203 553 0324